Texas, 2016Flash Flooding and Flooding in Texas, June 27, 2016
June 27, 2016 · NWS SJT · 4 events in 3 counties and zones
Rain and occasional heavy rain over a 24 hour period resulted in flooding of draws and low water crossings. Rainfall amounts averaged between 5 and 7 inches across parts of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and occasional heavy rain over a 24 hour period resulted in flooding of draws and low water crossings. Rainfall amounts averaged between 5 and 7 inches across parts of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 26, 10:55 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 26, 10:55 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1155 PM CDT SUN JUN 26 2016
.AVIATION...
/06Z TAFS/
Most thunderstorms have ended this evening. However, a weak upper
low remains just to the west of SJT area, with rain continuing to
the south and southwest. Expect to see continued light showers
overnight across southern and eastern TAF locations. Have kept
thunder out for the overnight hours, but will continue to monitor
in case convection strengthens overnight with the low level jet.
will also see mvfr ceilings developing again toward morning mainly
JCT and SOA airports, with scattered low clouds elsewhere. Winds
variable in direction from time to time due to multiple outflow
boundaries around, but generally southeast at less than 10 kt.
08
&&
.PREV DISCUSSION... /issued 629 PM CDT SUN JUN 26 2016/
AVIATION...
/00Z TAFS/
Main concern this TAF package is the possibility of thunderstorms
for SOA, SJT and JCT TAF locations through this evening.
Thunderstorms still ongoing to the west and south of SJT
associated with weak upper low over thew area. One outflow
boundary is racing east to SJT, with continued thunderstorm
development for at least the next few hours, if not longer. Winds
will be gusty and variable at times for the next several hours
from outflow. Will also see scattered low clouds by morning for
the southern half of the area, with brief MVFR ceilings possible
for JCT, BBD and SOA.
08
PREV DISCUSSION... /issued 342 PM CDT SUN JUN 26 2016/
SHORT TERM...
(Tonight and Monday)
A weak upper low over the Permian Basin west of Sterling and Irion
Counties should begin to drift to the south overnight and Monday,
and should be over or just north of the Big Bend region by Monday
evening. This to occur as the upper level high over the Four Corners
region strengthens somewhat. Scattered showers and thunderstorms
with locally heavy rain this afternoon will decrease in coverage
this evening. We are carrying 20-40 PoPs tonight with the higher
rain chance across our western counties, in closer proximity to the
weak upper low.
Rain chances will be lower on Monday with a decrease in lower to mid
level moisture, but a slight chance for showers/thunderstorms remains
across the area generally west of an Abilene to Sonora line. With
decreased cloud cover in the afternoon, temperatures on Monday should
reach highs in the lower to mid 90s across all of west central Texas.
LONG TERM...
(Monday Night through Sunday)
Models indicate that whatever is left of the TUTT low across the
area this afternoon will be drifting back to the southwest by
Monday Night, as the upper level ridge centered over Utah
strengthens. Weak shortwave will be riding this periphery of this
ridge, producing an area of convection across Kansas and Oklahoma
that will ride south into Texas late Monday Night into Tuesday.
Models continue to go back and forth with the strength of the
ridge axis and whether it will be strong enough to keep the
convection farther east or allow it to drop into West Central
Texas. At this point, will remain closer to the wetter solution,
with best chances across the Heartland and eastern Big Country.
For the remainder of the week, the upper level high pressure ridge
axis settles into the area. This may leave the northern Big
Country along the edge of the storm track as shortwaves rotate
around the edge. Will keep the PoPs in place as far south as I-20
for Friday with the strongest wave, but keep in confined to
Haskell and Throckmorton counties the remainder of the time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 73 93 72 92 / 20 20 20 30
San Angelo 71 93 70 92 / 30 20 10 20
Junction 71 93 72 92 / 20 10 10 20
&&
.SJT Watches/Warnings/Advisories...
None.
&&
08
Hazardous weather outlook, Jun 27, 2:13 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 AM CDT MON JUN 27 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-280815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
313 AM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR TODAY ACROSS PRIMARILY CENTRAL
AND WESTERN PARTS OF WEST CENTRAL TEXAS. DANGEROUS LIGHTNING WILL
ACCOMPANY THE STORMS. LOCALLY HEAVY RAINFALL MAY HAVE ATTENDANT
HAZARDS OF SHARPLY REDUCED VISIBILITY AND MINOR FLOODING FOR
MOTORISTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MOST OF WEST CENTRAL
TEXAS ON TUESDAY. DANGEROUS LIGHTNING WILL ACCOMPANY THE STORMS.
LOCALLY HEAVY RAINFALL MAY HAVE ATTENDANT HAZARDS OF SHARPLY
REDUCED VISIBILITY AND MINOR FLOODING FOR MOTORISTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 26, 9:03 PM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 PM CDT SUN JUN 26 2016
TXZ076-270345-
CROCKETT TX-
1003 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROCKETT COUNTY
UNTIL 1045 PM CDT...
AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES NORTH OF
PANDALE...OR 22 MILES SOUTHWEST OF OZONA...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CROCKETT COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION
OF RANCH ROAD 2083 AND HIGHWAY 405 AND THE INTERSECTION OF HIGHWAY
163 AND RANCH ROAD 1973.
LAT...LON 3029 10176 3034 10172 3034 10166 3038 10170
3040 10169 3042 10174 3044 10172 3046 10173
3047 10169 3052 10168 3055 10165 3063 10165
3072 10097 3029 10096
TIME...MOT...LOC 0303Z 317DEG 14KT 3046 10144Flash Flood, Tom Green
- When
- June 27, 3:00 AM CST to 11:45 AM CST
- Where
- Tom Green County, 1.79 mi ENE of San Angelo to 2.84 mi S of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.477, -100.401
A water rescue at the intersection of Sunset Drive and College Hills Boulevard was reported by San Angelo Police.
Flash Flood, Tom Green
- When
- June 27, 6:50 AM CST to 8:50 AM CST
- Where
- Tom Green County, 4.03 mi SSW of San Angelo Res to 0.35 mi SW of Goodfellow Afb
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.425, -100.523
Sunset Drive was barricaded at the Red Arroyo, with a swath of water flowing over the road.
Flood, Crockett
- When
- June 27, 7:45 AM CST to 9:45 AM CST
- Where
- Crockett County, 1.03 mi N of Ozona to 1.72 mi SSE of Ozona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.715, -101.198
Flooding was reported along the main draw which flows through Ozona. The roads passing through the draw were flooded. In addition, the Ozona Automated Weather Observing Station recorded 6.57 inches of rainfall between 6 PM on June 26 through|835 AM on June 27.
Flood, Sutton
- When
- June 27, 9:20 AM CST to 12:00 PM CST
- Where
- Sutton County, 5.33 mi NW of Sonora to 11.5 mi SSW of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.620, -100.698
The Sutton County Sheriff's Office reported two road closures. Juno Road or Ranch Road 189 was closed at the intersection with U.S. Highway 277. Caverns Road or Ranch Road 1989 was closed near the intersection with Interstate 10. In addition, flooding was reported along two draws in the town of Sonora. Barricades were placed at Water Street and the draw, and also at the intersection of Oak and Tom Green Streets. Texas Department of Transportation reported standing water along the ditches of U.S. Highway 277 south of Sonora.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641023, 641025, 641496, 641502.